Virginia, 2022Damaging Winds in Virginia, August 22, 2022
August 22, 2022 · NWS LWX · 2 events in 2 counties and zones
A couple of thunderstorms produced localized downbursts resulting in tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of thunderstorms produced localized downbursts resulting in tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 1:21 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 22, 1:21 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
221 PM EDT Mon Aug 22 2022
.SYNOPSIS...
A cold front will slowly cross the Mid-Atlantic from west to east
through tonight. The front is expected to stall offshore and weaken
during the middle of the week as high pressure noses in from the
Ohio River Valley, and Bermuda high pressure builds offshore.
Another frontal system will likely approach late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Convection is already firing ahead of an approaching cold front,
currently located over central WV and western PA. Thus far,
convection has struggled to do much more than produce a
lightning strike here and there. While low-level lapse rates and
MLCAPE are decent at this time, the mid-level lapse rates are
<6C/km. This is making it extremely difficult for convection to
get tall and tap into the ~30 kts of deep-layer shear. Storm
coverage and intensity will likely intensify as the afternoon
progresses and into this evening as the cold front moves
through. Given the parameters in place for severe weather (CAPE
around 1000-2000 J/kg, wind shear of around 30 kts and DCAPE
around 800-900 J/kg) there should be at least a few cells that
manage to tap into that. Would anticipate at least few severe
storms this afternoon, with damaging winds being the primary
threat. Activity should reach a peak from mid to late afternoon
between I-81 and I-95, before gradually diminishing and pushing
offshore this evening.
An isolated instance of flooding or two can't be ruled out,
either, especially near the metros or areas that received
heavier rain yesterday and this morning if there is an aptly
placed cell merger or multiple rounds of storms. Overall the
threat appears too low for a watch given relatively progressive
storm motions and a bit of dry air moving in aloft which will
likely result in slightly less efficient rainfall production
when compared to yesterday.
Gradual clearing is expected behind the front, but with more
abundant dry air slow to follow, fog may form. Low temperatures
are expected to drop back into the 60s (about 10 degrees cooler
for the mountains).
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The aforementioned cold front pushes offshore and stalls just to
our southeast on Tuesday. Meanwhile, the primary upper trough
slides by across our north. This will allow for a few showers
along the MD/PA border, and perhaps even along the Bay as well
associated with the front. Would not expect a lot of thunder
though, and certainly not looking at much in terms of a severe
threat.
By Wednesday, much drier air pours into the region as high
pressure takes hold. Dry and seasonable conditions expected for
Wednesday.
Temperatures on both days will be near seasonal averages, with
highs in the 80s and lows in the 60s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A fairly typical late summertime pattern unfolds across the region
from Thursday and into the weekend. Within the mid/upper levels of
the atmosphere, a strong upper low north of Hudson Bay will be
connected to longwave troughing across eastern portions of North
America. The more influential portion of this trough axis generally
cuts off over New England through the remainder of the work week.
This system eventually lifts up into the higher latitudes while
shortwave ridging treks through for the weekend. This allows for
some building of the height fields as broad troughing extends across
the northern tier of the country. Although there are some detail
differences amongst the global ensemble means, the general pattern
is well agreed upon.
At the surface, the main feature of interest is a cold front set to
approach from the Lower Great Lakes early Friday morning. Overall
isobaric gradients are on the weaker side which suggests this
boundary may be loosely defined. As this frontal zone presses
eastward, the threat for showers and thunderstorms return to the
typical 25-35 percent chances on Friday and Saturday. This system
eventually clears the region over the weekend with high pressure
building offshore of New England by Sunday.
The multi-global ensemble temperature forecast keeps daily readings
fairly close to late August normals. Any spread is on the lower side
given convective threats which would cool temperatures off. However,
the current forecast keeps daily highs in the mid/upper 80s with
lows staying around the 60s (near 70 degrees around the DC/Baltimore
city centers). For higher elevation locations, forecast highs are in
the upper 60s to 70s, while lows fall into the mid 50s to low
60s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Shower and thunderstorms will move across the forecast area from
west to east this afternoon into the evening as a cold front
pushes through. AMDs will likely be needed to account for near
term trends and timing through the afternoon, though I have
tried to at least have a few hour period where confidence is
highest.
Fog is possible again tonight after the front clears in areas
where it rains more today.
For Tuesday and Wednesday, high pressure takes control, leading
to VFR conditions area-wide.
Aside from any diurnally driven showers and thunderstorms, VFR
conditions are likely to conclude the work week. Prevailing winds
waver between the south to southwesterly direction, generally on the
lighter side.
&&
.MARINE...
So far today the winds over the waters have been well below SCA
criteria. It is possible that we approach SCA criteria this
afternoon ahead of a frontal passage, at least briefly. Aside
from that though, showers and storms are likely this afternoon
and evening. Some storms could produce gusts in excess of gale
force and frequent lightning.
Winds will become northwesterly behind the front tonight
through Wednesday, generally at sub-SCA speeds.
A few showers are possible Tuesday afternoon as the cold front
stalls offshore. Not expecting them to bring much wind with them
however.
Dry conditions with light winds expected Tuesday evening through
Wednesday night.
Forecast winds across the marine waters stay out of the south to
southwesterly direction. Besides some afternoon upticks to around 15
knots, wind fields stay on the light side. Convective chances
slightly increase by Friday ahead of a cold front near the Lower
Great Lakes.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...DHOF
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...BRO
AVIATION...BRO/CJL
MARINE...BRO/CJL
Hazardous weather outlook, Aug 22, 3:48 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
448 PM EDT Mon Aug 22 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-231200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
448 PM EDT Mon Aug 22 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Scattered to numerous showers and thunderstorms this evening may
result in a few isolated instances of wind damage or flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-231200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
448 PM EDT Mon Aug 22 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Scattered to numerous showers and thunderstorms this evening may
result in a few isolated instances of wind damage.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-231200-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
448 PM EDT Mon Aug 22 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 11:18 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1218 PM EDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM FLOOD 1 S JARRETTSVILLE 39.58N 76.47W
08/22/2022 HARFORD MD TRAINED SPOTTER
HIGH STANDING WATER ON ROAD WHERE ROUTE 165 AND FURNACE
ROAD MEET. ADDITIONAL REPORTS NEARBY AROUND ROUTE 23 AND
MORSE ROAD.
&&
EVENT NUMBER LWX2204917
BROThunderstorm Wind, Frederick
- When
- August 22, 3:56 PM EST
- Where
- Frederick County, 0.56 mi W of Winchester Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.150, -78.160
Trees and tree limbs blew down near and southeast of the City of Winchester, including near the intersection of US-522 Front Royal Pike and VA-776 Bufflick Road.
Thunderstorm Wind, Culpeper
- When
- August 22, 4:28 PM EST
- Where
- Culpeper County, 2.19 mi S of White Shop
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.398, -78.072
Trees blew down in the 9400 block of US-15 James Madison Highway, including a large pine tree that blocked all travel lanes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 22, 20221 death · 1 event
- Flooding in Arizona, August 22 to 23, 2022$250,000 · 2 events
- Flood and Lightning Strikes in Florida, August 22, 2022$102,000 · 5 events
- Flash Flooding and Heavy Rain in New Mexico, August 22, 2022$75,000 · 4 events
- Tornado in Texas, August 22, 2022$25,000 · EF1 · 1 event
- Flash Flood in Maine, August 22, 2022$34,000 · 1 event
- Hail and Damaging Wind in Pennsylvania, August 22, 20221 in hail · 23 events
- Flash Flooding and Damaging Wind in Texas, August 22, 202252 kt wind · 11 events
- Flash Flood in Colorado, August 22, 2022$15,000 · 1 event
- Lightning Strike in Florida, August 22, 20221 injured · 1 event
- Flash Flooding in New Jersey, August 22, 20223 events
- Flash Flooding in Texas, August 22, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040459, 1040460.